(CHATHAM, N.J.) — A pharmacy mix up caused several New Jersey residents to mistakenly give their children breast cancer medication, according to published reports.
Children from as many as 50 northern New Jersey families were accidentally prescribed breast cancer pills between Dec. 20, 2011 and Feb. 20 after CVS pharmacy mixed up 0.5-mg fluoride tablets with 20-mg tamoxifen tablets.
Both pills are small, round and white, but the fluoride pills are stamped “SCI” and “1007,”while the tamoxifen pills are imprinted with “M” and “247.” The more serious side effects of tamoxifen include blood clots, strokes and cataracts, though it is unlikely that any of the children would experience harmful side effects, according to medical experts.
No injuries or illness have been reported, according to CVS.
Copyright 2012 ABC News Radio
Eliott C. McLaughlin and Paul Vercammen, CNN
Sonia Moghe and Wayne Drash, CNN
Matt McFarland, CNN
Parija Kavilanz, CNN